Drought, Dawson
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
especially in the wake of what had just been a Top-10 driest September-October on record in multiple spots. S Drought Monitor/USDM), but widespread, well-above normal rainfall significantly reduced the areal coverage of D2 over the course of the month.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although it did not fully eradicate the ongoing drought situation within South Central Nebraska, November 2024 precipitation was just what the doctor ordered for the entire 24-county area...especially in the wake of what had just been a Top-10 driest September-October on record in multiple spots. November still marked the fourth-consecutive month with Severe Drought (D2) plaguing parts of the area (per the U.S Drought Monitor/USDM), but widespread, well-above normal rainfall significantly reduced the areal coverage of D2 over the course of the month. In fact, many long-time NWS stations actually scored a Top-10 wettest November on record (see below for more precipitation details). Taking a closer look at county-level USDM drought category specifics within South Central Nebraska, November opened with what had been a steadily-worsening situation over the preceding several weeks: 1) D2 blanketed roughly 75 percent of the domain, including all counties along/east of Highway 281...2) Approximately 17% of the area contained D1 Moderate Drought (entirely within some counties both west of Highway 281 and along/south of I-80)...3) The remaining roughly 8% of real estate...entirely within portions of Dawson, Buffalo, Gosper, Phelps, Furnas counties...clung to Abnormally Dry (D0). However, several rounds of rain (including two primary events that each dropped widespread totals of at least 0.50-1.50) unfolded during the first three weeks of the month, stemming the tide of drought degradation and helping replenish soil moisture heading into the upcoming winter months. Ultimately, roughly 84% of the 24-county domain saw one-category improvement during the month (highlighted by a drastic reduction in D2). As a result, the official drought breakdown for South Central Nebraska at month's end stood as follows: 1) D2 now included merely around 2% of the area (solely confined to small portions of Dawson/Sherman/Valley counties)...2) In tandem with the decrease in D2, D1 coverage spiked up to encompass approximately 77% of the area...3) The remaining roughly 21% of real estate (entirely within counties in the southwest quadrant of the area) featured D0.
Turning to November 2024 rainfall details (there was no measurable snow), it was simply good news all-around. Not only did the entirety of South Central Nebraska register solidly above normal precipitation (normal being around 1.08 inches), but roughly 88% of the 24-county area saw at least twice-normal, and slightly over one-fifth of the area boasted at least THREE TIMES NORMAL! Per around 120 NWS and NeRAIN/CoCoRaHS observers, some of the very-highest November totals concentrated mostly within the southern half of the area, highlighted by: 4.18 six miles north of Riverton, 3.94 in Minden, 3.82 near Ohiowa, 3.72 in Naponee and 3.65 near Red Cloud. Several long-time NWS stations recorded a Top 5-10 wettest November on record, including Minden (3.94...wettest of 131 years), Naponee (3.72...2nd-wettest of 85 years) and Red Cloud (3.44...3rd-wettest of 131 years). Even the overall-driest local stations still finished the month respectably above-normal, including: 1.71 near Elyria and also at Lexington airport, 1.74 near Litchfield and 1.89 in Ord.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:35 PM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1235 AM CDT Fri Nov 1 2024 .KEY MESSAGES... - Dry and seasonably pleasant for trick-or-treaters this evening with modest breezes and temperatures in the upper 40s-low 50s. - Warmer, but breezy, on Friday ahead of our next system and chance for scattered showers and thunderstorms on Saturday. - Fairly active pattern continues through early next week and includes a non-zero chance for severe weather on Sunday. Large hail and gusty winds would be the main threats. - Total rain amounts through Tuesday will vary, esp. from W to E, as chances for >1" range from 10-20% over the far W, up to 80-90% along Hwy 81 corridor. && .DISCUSSION... Issued at 315 PM CDT Thu Oct 31 2024 Not a bad late October afternoon with a decent amount of sunshine and only modest breeze behind yesterday's storm system, which has really wrapped up over the Upper MS Valley and is even producing a swath of significant snow near the Twin Cities. Expect a seasonably pleasant evening for trick-or-treaters as winds drop off and temperatures remain in the lower 50s to upper 40s. A bit chilly from what we're used to as of late, but pretty close to climatological average. Expect warmer temps for Friday with highs in the 60s, though it will come at the cost of stronger Srly winds - particularly from mid morning through early afternoon. Winds will back off by late afternoon around and esp. W of the Tri-Cities and be a great opportunity for outdoor activities ahead of the rain this weekend. Speaking of rain, models remain a decent agreement and run to run consistency in showing a lead shortwave and surge of moisture arriving around dawn Saturday AM in our KS counties, then spreading northward through the rest of the AM and into the afternoon. This initial activity will be fairly scattered central and east, and more isolated for the western third...so by no means a complete "wash-out" of a day, but definitely not as nice as Friday. Highs will be at least a few deg cooler due to the cloud cover and rain, despite stead SErly breezes. The greatest forecast concern with this forecast will come on Sunday in the form of severe weather potential. A strong LLJ and steady Srly sfc flow will continue to pump warm air and unseasonably high moisture into the region Sat night, which will continue into Sun. While specifics are still unclear and a lot will depend on cloud/shower trends, appears a corridor of weak to moderate instability (supported by sfc Tds near 60F and modest mid level lapse rates 7-7.5 C/km) will develop by mid to late afternoon, beneath increasingly strong deep layer shear aided by 50-70kt ejecting H5 jet streak. Forecast soundings paint a muddled picture in terms of overall boundary layer stability/lapse rates, which is often the case during cool season events because of stratus and WAA precip, and seems like an event where mesoscale nowcasting will be needed to assess true severe potential. Nonetheless, seems plausible there will be at least and isolated/low end risk for large hail and 60 MPH wind gusts just about anywhere in the CWA, and this is supported by latest SPC Day 4 outlook of Slight Risk (level 2 of 5) severe weather probabilities. Some basic tornado ingredients may be present, such as decent low level helicity, but think overall storm mode will be too messy because of veer-back-veer profiles for a more concentrated/organized threat locally. Gut feeling is that Sunday will be a lower-end type of severe weather risk day (which is still impressive for early November), and we'll just have to see how instability and low level lapse rates trend as we get closer as to if the threat magnitude can increase. Active pattern will continue into early next week as additional waves of upper level energy eject NE out of a SW CONUS trough, and eventually the main trough itself sometime on Tue. Appears out area will be more towards the cool side of the main baroclinic zone come Mon-Tue to preclude additional severe weather risk, but not too cold that we have to worry about significant wintry precip, either (whew!). This whole trough will have unseasonably high amounts of moisture to work with - PWATs consistently 150-200%, or more, above normal - and we could REALLY use some more moisture. Unfortunately, appears the primary axis of heavier rain amounts will remain from the S Plains into the Mid MS Valley where several inches will be possible. More locally, expect total rain Saturday through Tuesday to be quite variable, esp. from W to E. Hwy 81 corridor has chances up to 80-90% for >1", whereas the far W counties only have a 10-20% chance. Nearly all areas should receive at least SOMETHING (like 0.10-0.25"), but central and eastern 2/3rds will be most favored for better amounts ~0.5-1". Should dry out and remain seasonable on temps for the middle of next week before perhaps another round of moisture becomes possible in about 8-10 days. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1222 AM CDT Fri Nov 1 2024 For KGRI/KEAR Airports: Prevailing VFR conditions through the period with southerly flow ahead of a weak trough that is forecast to cross the local area later in the afternoon Friday. Overnight...expect generally light southerly flow to continue at the surface...with an increasing southerly LLJ expected to develop to the west of the terminals over the next couple of hours...spreading east towards daybreak. As a result... continued to mention of LLWS at both terminals through 0-1/15Z...and decreased the height of the LLWS by a few hundred feet per latest guidance. Otherwise...expect a small potential for some near MVFR stratus to also develop towards daybreak...with the NAM showing increased RH values near 925 MB to the west of the terminals around daybreak as moisture advects from the south. Did not buy into this completely, but did maintain a few035 and will keep an eye on satellite for stratus formation towards daybreak. For the daytime hours Friday...expect gusty southerly winds through the early afternoon hours...when a weak trough/warm front tracks across the area...decreasing the pressure gradient and winds across the local area by around 01/20Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Thies AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 216 PM CDT Thu Oct 31 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 216 PM CDT Thu Oct 31 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional periodic thunderstorm chances return to the outlook area Saturday through Tuesday. The overall highest chances will be Saturday afternoon through Sunday evening, and Monday afternoon and evening. Some of the thunderstorms on Sunday could be on the strong side and pose a risk for hail and gusty winds. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, November 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219981, 1219982, 1219983, 1219984, 1219985, 1219986, 1219987, 1219988, 1219989, 1219990, 1219991, 1219992, 1219993, 1219994, 1219995, 1219996, 1219997, 1219998, 1219999, 1220000.